Adverse Drug Reactions in the Elderly

Can We Stem the Tide?

Shari J. Lynn

Disclosures

Am Nurs Journal. 2012;7(1) 

In This Article

Know Your Professional Responsibility

All healthcare professionals should report ADRs, including those that are suspected but undocumented. The MedWatch program, created by the Food and Drug Administration, makes reporting ADRs as simple as possible. (For more information, visit www.fda.gov/Safety/MedWatch/HowToReport/default.htm.)

To help reduce ADRs in older adults, prescribers should take the following precautions:

  • Before prescribing a new drug, review the patient's current medications, including OTC products, vitamins and other supplements, and herbal preparations—and withdraw unnecessary agents.

  • Periodically review the patient's medications to determine whether each drug is still necessary and appropriate.

  • If the patient has new signs or symptoms, consider whether these might stem from an ADR rather than a disease or disorder requiring additional drugs.

  • When possible, substitute safer therapies. For instance, use acetaminophen in place of NSAIDs to reduce the risk of GI bleeding in older patients.

Here's a good guideline to follow: The fewer drugs a patient uses, the better. Measures to improve ADR prevention and intervention including careful monitoring of laboratory results, providing better drug education for healthcare providers and patients, and accurately recording patients' ADR histories. Adequate knowledge of ADRs is vital, as most ADRs can be reversed if detected early.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....